Tardive dyskinesia (TD) is a movement disorder caused by medications. The word “tardive” means slow, and “dyskinesia” means involuntary movement. People with this disorder may have uncontrolled, repetitive movements of their face or body. The most common drugs that cause TD are antipsychotic drugs used to treat schizophrenia. These drugs block a chemical messenger in the brain, called dopamine.

Schizophrenia is a serious, long-term mental health disorder that changes the way you think, feel and behave. About 30 percent of people who need to take an antipsychotic for a long time will develop TD. However, you also could develop it even if you don't have schizophrenia. For instance, TD can occur in people taking other drugs and in people taking an antipsychotic for a condition other than schizophrenia. TD can occur months, years or even decades after taking an antipsychotic drug.

Tardive dyskinesia occurs when medications cause changes in the brain that control movement. When a drug blocks dopamine for a long time, nerve cells called dopamine receptors can become very sensitive. This extreme sensitivity may cause TD.

Older types of antipsychotic drugs — known as typical or first generation antipsychotics — are most likely to cause TD. Newer antipsychotics — atypical or second generation — are about half as likely to cause TD. Other drugs can sometimes cause TD if they affect other chemical messengers in the brain.

Common drugs that have been linked to TD include:

  • Typical antipsychotics, including haloperidol (Haldol) and prochlorperazine (Compro). Haldol is used to treat schizophrenia and other mental health disorders, such as Tourette’s syndrome and bipolar disorder. Compro treats schizophrenia as well as migraine, severe nausea, severe hiccups and long-term dizziness.

  • Atypical antipsychotics, including risperidone (Risperdal) and olanzapine (Zyprexa). These drugs are used to treat schizophrenia. They're also sometimes prescribed to treat bipolar disorder and Tourette’s syndrome.

  • Anticholinergic drugs, which block a chemical messenger in the brain called acetylcholine. These drugs are used to treat chronic obstructive lung disease, bladder control problems and Parkinson’s disease. Procyclidine (Kemadrin) is one anticholinergic that has been linked to tardive dyskinesia.

  • Antidepressants, which can affect many brain chemicals, including dopamine. These drugs are used to treat depression, obsessive-compulsive disorder, anxiety and some chronic pain conditions. Antidepressants linked to TD include fluoxetine (Prozac), sertraline (Zoloft) and amitriptyline (Elavil).

  • The antiemetic drug metoclopramide (Reglan). This drug works by blocking dopamine and other brain chemicals. It's used to treat severe nausea and severe heartburn. It may cause TD, especially if used longer than 12 weeks.

  • Levodopa, which is a drug used to treat Parkinson’s disease. It changes levels of dopamine and acetylcholine. Levodopa can cause TD when used in larger doses over many years.

  • Various other drugs, including antihistamines, medications use to treat malaria, anticonvulsants and stimulant drugs (amphetamines).

A doctor can diagnose tardive dyskinesia based on your medication history and your symptoms. An accurate diagnosis includes ruling out other similar conditions, such as Parkinson’s disease, Tourette’s syndrome and Huntington’s disease.

The best treatment for TD is prevention. If you're taking an antipsychotic or another drug that can cause TD, it's important to let your doctor know if you develop any TD symptoms. Your doctor may decrease your drug dose or switch you to another medication. Never stop taking the medication on your own, however. This could cause a serious reaction.

Symptoms of TD include:

  • Tremor

  • Uncontrolled movement of the tongue, lips or jaw

  • Facial grimacing

  • Sticking out the tongue

  • Sucking motions

  • Rapid, jerky movements of the arms, fingers or toes, called chorea

Slow, twisting movements of the neck, trunk, and hips may develop in severe cases. In these cases, the movement disorder may be called tardive dystonia.

Not everyone who takes a drug that can cause TD gets TD. You may be at higher risk for the disorder if:

  • You take a first-generation antipsychotic medication

  • You take your medication for many years

  • You are older aged

  • You are female

  • You are a woman after menopause

  • You are African American

  • You abuse drugs or alcohol

  • You smoke

  • You have had a brain injury

  • You have dementia